Alert archive / Florida / Rip Current Statements in 2018
Rip Current Statement 24, NWS Miami, FL
NWS Miami, FL issued this rip current statement at May 14, 2018, 2:55 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It took effect at May 14, 2018, 3:00 AM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2018, 2:55 AM EDT (06:55 UTC)
- In effect from
- May 14, 2018, 3:00 AM EDT
- Expired
- May 14, 2018, 8:00 PM EDT
- In force
- 17 hr
- Issued by
- NWS Miami, FL
Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL
The radar
The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 6.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
583 WHUS42 KMFL 140655 CFWMFL URGENT - IMMEDIATE BROADCAST REQUESTED Coastal Hazard Message National Weather Service Miami FL 255 AM EDT Mon May 14 2018 FLZ168-172-173-150000- /O.NEW.KMFL.RP.S.0024.180514T0700Z-180515T0000Z/ Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade- 255 AM EDT Mon May 14 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... The National Weather Service in Miami has issued a High Rip Current Risk, which is in effect through this evening. * TIMING...through this evening. * IMPACTS...Strong rip currents will be hazardous for those in the surf zone along the Atlantic Beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ http://www.weather.gov/miami
1 follow-up statement
621 WHUS42 KMFL 142014 CFWMFL URGENT - IMMEDIATE BROADCAST REQUESTED Coastal Hazard Message National Weather Service Miami FL 414 PM EDT Mon May 14 2018 FLZ168-172-173-150000- /O.CON.KMFL.RP.S.0024.000000T0000Z-180515T0000Z/ Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade- 414 PM EDT Mon May 14 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * TIMING...through this evening. * IMPACTS...Strong rip currents will be hazardous for those in the surf zone along the Atlantic Beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ http://www.weather.gov/miami
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at May 14, 1:57 AM EDT, 58 minutes earlier.
Area forecast discussion, May 14, 1:57 AM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Miami FL 157 AM EDT Mon May 14 2018 .AVIATION...A few showers will continue to develop offshore and move inland through the overnight hours along the east coast and west coast. Strong cells may be accompany with brief gusty winds and moderate to heavy rainfall. Expect visibility reduction with MVFR to IFR and brief LIFR CIGs under +RA. Additional development is forecast for the early morning hours, therefore continued VCSH with Tempo groups through 12Z. && .PREV DISCUSSION... /issued 901 PM EDT Sun May 13 2018/ UPDATE... A closed low pressure system, now sitting over the eastern Gulf, continues to draw deep moisture northward across the Florida peninsula. The 00Z MFL RAOB sounding has typical tropical characteristics with long and skinny CAPE from 700 mb up to 200 mb and deep southerly flow. For the remainder of the night, short term models push additional showers and thunderstorms periodically across the area, with highest concentration along the east coast metro region. The main threat with this activity will be heavy rain leading to areas of urban and small stream flooding, and occasional lightning strikes. In the update, increased PoPs along the east coast late tonight, and added a chance of thunderstorms along the east coast metro and adjacent Atlantic waters, as conditions are expected to destabilize later tonight. PREV DISCUSSION... /issued 746 PM EDT Sun May 13 2018/ AVIATION... Widespread showers, heavy at times, will continue at most of the Atlantic terminals through 01-02Z, with CIGS/VIS possibly lowering to IFR-LIFR under +RA. VCTS with MVFR-IFR periods are also possible tonight and through Monday morning. Variable gusty winds may also accompany the stronger cells. Convection will remain possible through the rest of the TAF period and beyond. PREV DISCUSSION... /issued 427 PM EDT Sun May 13 2018/ DISCUSSION... Current water vapor imagery loop displays a large swath of mid and upper level moisture drifting northward over the Florida peninsula. This moisture push is associated with a deepening low pressure system over the Gulf of Mexico, a few hundred miles west of our CWA. This mornings MFL RAOB sounding showed an increase in PWAT at 1.84 inches, compared to an inch and quarter 24 hours ago. CAPE values near 1500 J/KG indicated a decent convective potential. However, the long and skinny CAPE profile resembles that of a tropical sounding with an elevated threat of heavy rainfall. Furthermore, thick cloud cover may damper diurnal heating, lowering the atmospheric instability. None the less, as the aforementioned low continues to advect deep tropical moisture northward through tonight, expect periodic showers with a slight chance of thunderstorms. Short term models including the HRRR and Hi-Res WRF indicate enhanced precipitation some time late tonight, esepcailly over the eastern half of the peninsula. Early this week: By Monday, the low will have wobbled slightly further north, positioned in the northeast quadrant of the Gulf. Anti- clockwise flow around the feature should continue to advect deep tropical moisture northward over southern Florida. With slightly less cloud cover, afternoon heating my lead better instability with a chance of thunderstorms. 500 mb temperatures begin to lower, down to -10C by the afternoon. This may also help to destabilize the atmospheric further. Monday night into Tuesday, the low is forecast remain nearly stationary. Thus, with similar synoptic conditions in place, expecting deep layer south southeast flow to persist over our region with abundant tropical moisture spreading northward. This may again lead to additional rounds of showers with a slight chance of thunderstorms. The main threats with with the storms will be heavy rain and cloud to ground lightning strikes. Mid to late week: On Wednesday, both the GFS and ECMWF prog the 500 mb low to become absorbed in the 500mb flow and transition to an open trough. A stagnant high pressure cell over Bermuda will keep the trough in place over the southeast CONUS through this weekend. As the Florida peninsula remains sandwiched between the high over the Atlantic and the through to the west, south southeast flow should advect deep tropical moisture northward into our region, prolonging enhanced shower and thunderstorm activity for the entire forecast period. MARINE... Low pressure over the Gulf is forecast to bring showers, and possibly a few thunderstorms, to the region for the next several days. Seas are forecast to run 1 to 3 feet for the South Florida Atlantic and Gulf waters for most of the week, although the seas may increase periodically to 4 feet in the Gulf Stream. Small craft should exercise caution while passing across the Gulf Stream tonight, where east southeast winds could peak out at around 15 to 20 KT. && .PRELIMINARY POINT TEMPS/POPS... West Palm Beach 81 73 84 73 / 80 30 60 50 Fort Lauderdale 81 75 84 75 / 80 40 60 50 Miami 82 74 84 74 / 80 40 60 60 Naples 84 72 86 72 / 60 30 50 50 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && AVIATION...67/MT
Hazardous weather outlook, May 13, 9:13 PM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 913 PM EDT Sun May 13 2018 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 141315- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 913 PM EDT Sun May 13 2018 ...POTENTIAL FOR MINOR FLOODING TONIGHT ALONG EAST COAST METRO... ...MODERATE RISK OF RIP CURRENTS ALONG ATLANTIC BEACHES... This hazardous weather outlook is for South Florida. .DAY ONE...TONIGHT Rip currents: There is a moderate risk of rip currents for all Atlantic Beaches of South Florida. Thunderstorms: Isolated will continue over the Atlantic waters and adjacent coastal areas tonight. The main hazards will be lightning and the potential for heavy rainfall. Flooding: Periods of moderate to heavy rainfall may be possible along the east coast metro region. Ponding of water on roadways is possible in low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Period of showers and thunderstorms are forecast to develop across South Florida with above normal rain chances continuing through next week. Several periods of heavy rainfall may be possible, especially through Monday. Despite ongoing drought conditions, this may lead to local flooding concerns into the week. An elevated risk of rip currents may continue along Atlantic Beaches through the rest of weekend. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, however individual spotters are encouraged to report high wind, waterspouts, and flooding to the National Weather Service forecast office in Miami. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:25 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 2 hr |
| May 13, 8:53 PM EDT | Areal Flood Advisory | MFL | Broward, Miami-Dade | 112 min |
| May 13, 10:30 PM EDT | Special Marine Warning | MFL | 30 min | |
| May 14, 2:00 AM EDT | Special Marine Warning | MFL | 45 min | |
| May 14, 3:16 AM EDT | Small Craft Advisory for Winds | MFL | 7 hr | |
| May 14, 5:10 AM EDT | Tornado Warning | MFL | Palm Beach | 15 min |
| May 14, 5:27 AM EDT | Special Weather Statement | MFL | Palm Beach | 63 min |
| May 14, 5:34 AM EDT | Tornado Warning | MFL | Palm Beach | 15 min |
| May 14, 5:35 AM EDT | Tornado Warning | MFL | Palm Beach | 25 min |
| May 14, 5:58 AM EDT | Tornado Warning | MFL | Palm Beach | 32 min |
| May 14, 6:27 AM EDT | Special Weather Statement | MFL | Martin | 48 min |
| May 14, 6:34 AM EDT | Special Weather Statement | MFL | Miami-Dade | 41 min |
| May 14, 6:44 AM EDT | Special Weather Statement | MFL | Hendry | 46 min |
| May 14, 7:06 AM EDT | Special Marine Warning | MFL | 24 min | |
| May 14, 7:07 AM EDT | Areal Flood Advisory | MFL | Palm Beach | 113 min |
| May 14, 7:29 AM EDT | Special Marine Warning | MFL | 46 min | |
| May 14, 7:33 AM EDT | Special Marine Warning | MFL | 42 min | |
| May 14, 7:34 AM EDT | Special Weather Statement | MFL | Palm Beach | 41 min |
| May 14, 8:11 AM EDT | Special Marine Warning | MFL | 64 min | |
| May 14, 12:09 PM EDT | Special Weather Statement | MFL | Miami-Dade | 51 min |
| May 14, 1:00 PM EDT | Special Marine Warning | MFL | 30 min | |
| May 14, 1:00 PM EDT | Special Weather Statement | MFL | Palm Beach | 60 min |
| May 14, 1:01 PM EDT | Special Marine Warning | MFL | 89 min | |
| May 14, 2:28 PM EDT | Special Marine Warning | MFL | 62 min | |
| May 14, 5:11 PM EDT | Special Weather Statement | MFL | Broward | 49 min |
| May 14, 5:46 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Miami-Dade | 23 min |
| May 14, 6:02 PM EDT | Special Weather Statement | MFL | Broward | 43 min |
Nearby
Rip Current Statements in Florida, 2018Every rip current statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.